Alert archive / Kansas / Frost Advisories in 2019

Frost Advisory 3, NWS Dodge City, KS

May 21, 2019Hamilton County, Kearny County, Scott County, Kansas

NWS Dodge City, KS issued this frost advisory at May 21, 2019, 1:23 PM MDT for Hamilton County, Kearny County, Scott County, Kansas. It took effect at May 22, 2019, 3:00 AM MDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 21, 2019, 1:23 PM MDT (19:23 UTC)
In effect from
May 22, 2019, 3:00 AM MDT
Expired
May 22, 2019, 7:00 AM MDT
In force
4 hr
Issued by
NWS Dodge City, KS

Counties Hamilton County, KS, Kearny County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

767 
WWUS73 KDDC 211923
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
223 PM CDT Tue May 21 2019

KSZ043-061-062-221300-
/O.NEW.KDDC.FR.Y.0003.190522T0900Z-190522T1300Z/
Scott-Hamilton-Kearny-
Including the cities of Scott City, Scott State Lake, Syracuse, 
Lakin, and Deerfield
223 PM CDT Tue May 21 2019 /123 PM MDT Tue May 21 2019/

...FROST ADVISORY IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 8 AM CDT
/7 AM MDT/ WEDNESDAY...

The National Weather Service in Dodge City has issued a Frost
Advisory, which is in effect from 4 AM CDT /3 AM MDT/ to 8 AM CDT
/7 AM MDT/ Wednesday. 

* TEMPERATURE...32 to 35 degrees.

* IMPACTS...Tender vegetation may be impacted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$


jf
1 follow-up statement
986 
WWUS73 KDDC 221300
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
800 AM CDT Wed May 22 2019

KSZ043-061-062-221400-
/O.EXP.KDDC.FR.Y.0003.000000T0000Z-190522T1300Z/
Scott-Hamilton-Kearny-
Including the cities of Scott City, Scott State Lake, Syracuse, 
Lakin, and Deerfield
800 AM CDT Wed May 22 2019 /700 AM MDT Wed May 22 2019/

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT /7 AM MDT/ THIS
MORNING...


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at May 21, 12:03 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 21, 12:03 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
103 PM CDT Tue May 21 2019

...Updated for aviation discussion...

.SHORT TERM...(Today and tonight)
Issued at 400 AM CDT Tue May 21 2019

A strong upper level low pressure system was centered over
northern New Mexico early this morning. A deep upper trough
rotating around the southern quadrant of the low was becoming
negatively tilted as it pushed out into west Texas. Through
today, the upper low and trough complex will rotate out to the
northeast across the central High Plains. A broad shield of rain
and thunderstorms was spreading through western and central Kansas
ahead of the upper low. This will continue to lift out through the
area this morning and exit the forecast area shortly after
sunrise. Fog that developed across the forecast area earlier this
evening has been scoured out by the rain. Dense fog was spotty or
off and on at that time. Some fog may redevelop in the wake of
the rain but feel widespread dense fog is not too likely so will
cancel the advisory.

As the storm system lifts out this morning, surface low pressure
and an associated warm front will also pull to the north. South to
southwest winds will increase across the forecast area later this
morning. A cold front will sweep southeast across the forecast
area this afternoon behind the low. With a cold pool aloft over
the area and some daytime heating, showers and thunderstorms are
expected to redevelop later this morning and afternoon. MUCape
values will generally be less than 1000 j/kg but with steep lapse
rates and a fair amount of deep layer shear, especially toward
central Kansas, a few of the storms could become severe with large
hail and possibly a tornado.

Conditions quiet down this evening as the upper system continues to
pull away. With clearing skies and light winds, temperatures over western
portions of the forecast area could very well drop into the mid/upper
30s. If dewpoints drop low enough, some areas of frost could develop.
The next shift will need to monitor this for the possibility of a
frost advisory. Wednesday will be considerably warmer and more pleasant
with light winds.

.LONG TERM...(Wednesday through Monday)
Issued at 400 AM CDT Tue May 21 2019

The upper flow pattern will be conducive for showers and thunderstorms
to develop over parts of the area nearly every day through the Memorial
Day weekend. Thursday looks to be an active severe weather day as a
strong shortwave trough and strong upper level jet lifts out from New
Mexico across the central High Plains. A very unstable airmass along
with strong deep layer shear will likely result in severe thunderstorms
with the potential of large hail and a few tornadoes.

Thunderstorm chances will likely continue nearly every day through
the upcoming holiday weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 100 PM CDT Tue May 21 2019

A few showers and thunderstorms are possible through 00z as an
upper level low passes during daytime heating. CIGS will continue
to improve as drier air works into western Kansas with the gusty
southwest winds. Expect winds to drop off by 00z.

&&

.HYDROLOGY...
Issued at 400 AM CDT Tue May 21 2019

Will keep the Flash Flood Watch intact through this morning as another
round of rain moves through the area. There will be a chance for
thunderstorms across central Kansas this afternoon. Rainfall rates
and storm coverage should not be as great as Monday so the threat
for flash flooding should diminish by this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  38  77  59 /  90  30   0  40
GCK  56  36  74  54 /  80  10   0  30
EHA  57  40  77  52 /  80  10   0  30
LBL  61  43  79  58 /  40  10   0  30
HYS  60  38  71  55 / 100  30   0  30
P28  69  46  80  65 /  80  30  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Finch
HYDROLOGY...Gerard
Hazardous weather outlook, May 21, 4:03 AM MDT, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
503 AM CDT Tue May 21 2019

KSZ030-031-043>046-061>066-074>081-084>090-221100-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
503 AM CDT Tue May 21 2019 /403 AM MDT Tue May 21 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Locally heavy rain will move through central and parts of southwest
Kansas this morning. There will be a threat for flooding with the
rain. See the latest Flash Flood Watch product for additional details.
Scattered thunderstorms are expected to redevelop this afternoon.
A few of these storms could become severe with large hail, damaging
wind and isolated tornadoes. The greatest threat for severe weather
will be around central Kansas.

Low temperatures tonight are expected to dip into the mid and upper
30s over far west central Kansas. Areas of frost will be possible.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Elevated risk
* Non-thunderstorm wind: Elevated risk
* Freeze: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms are expected to develop late Wednesday night
into Thursday. Severe thunderstorms are expected with the greatest
potential to the east of a Hays to Liberal line. Large hail, damaging
winds, tornadoes and locally heavy rain will be possible.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Freeze: Elevated risk

* Thursday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Elevated risk

* Sunday
  - Lightning: Elevated risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon east of Highway 83.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, May 21, 12:23 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
123 PM CDT TUE MAY 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FUNNEL CLOUD     ULYSSES                 37.58N 101.36W
05/21/2019                   GRANT              KS   PUBLIC

            THIS REPORT WAS FROM SOCIAL MEDIA. THE IMAGE
            WAS OF A SMALL FUNNEL CLOUD NEAR ULYSSES.

&&

RB
Special weather statement, May 21, 12:50 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Dodge City KS
150 PM CDT Tue May 21 2019

KSZ043-063-211915-
Finney KS-Scott KS-
150 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES UNTIL 215 PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Holcomb, moving north at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Friend and Shallow Water.

LAT...LON 3839 10069 3806 10077 3806 10110 3839 10111
TIME...MOT...LOC 1850Z 186DEG 26KT 3811 10093

JJOHNSON
Special weather statement, May 21, 12:58 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
158 PM CDT Tue May 21 2019

KSZ065-079-211945-
Pawnee KS-Edwards KS-
158 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAWNEE...WESTERN STAFFORD
AND EAST CENTRAL EDWARDS COUNTIES UNTIL 245 PM CDT...

At 158 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belpre, moving north at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Larned, Lewis, Garfield, Belpre, Ash Valley, Frizell and Zook.

LAT...LON 3800 9901 3800 9902 3795 9902 3793 9903
      3794 9926 3833 9927 3833 9903 3826 9903
      3826 9892
TIME...MOT...LOC 1858Z 186DEG 26KT 3796 9914

JJOHNSON
Special weather statement, May 21, 1:04 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
204 PM CDT Tue May 21 2019

KSZ044-045-063-064-211930-
Finney KS-Hodgeman KS-Lane KS-Ness KS-
204 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FINNEY...
SOUTHWESTERN NESS...NORTHWESTERN HODGEMAN AND SOUTHEASTERN LANE
COUNTIES UNTIL 230 PM CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Kalvesta, moving north at 30 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Finney, southwestern Ness, northwestern Hodgeman and southeastern
Lane Counties.

LAT...LON 3807 10021 3809 10044 3839 10043 3839 10001
TIME...MOT...LOC 1904Z 186DEG 26KT 3816 10032

JJOHNSON
Special weather statement, May 21, 1:12 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
212 PM CDT Tue May 21 2019

KSZ043-044-063-212000-
Finney KS-Lane KS-Scott KS-
212 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY...
SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 300 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Friend, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Finney, southeastern Scott and southwestern Lane Counties.

LAT...LON 3813 10044 3815 10074 3838 10075 3838 10043
TIME...MOT...LOC 1912Z 182DEG 14KT 3823 10062

JJOHNSON
Special weather statement, May 21, 1:18 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
218 PM CDT Tue May 21 2019

KSZ065-066-079-212015-
Stafford KS-Pawnee KS-Edwards KS-
218 PM CDT Tue May 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PAWNEE...
NORTHWESTERN STAFFORD AND NORTHEASTERN EDWARDS COUNTIES UNTIL 315 PM
CDT...

At 218 PM CDT, Doppler radar was tracking a strong thunderstorm near
Macksville, moving north at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Macksville, Seward, Radium and Dillwyn.

LAT...LON 3796 9885 3797 9908 3826 9905 3826 9874
TIME...MOT...LOC 1918Z 182DEG 26KT 3805 9896

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:28 PM MDTDense Fog AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more9 hr
May 21, 1:27 AM MDTAreal Flood WarningDDCPratt24 hr
May 21, 11:38 AM MDTSpecial Weather StatementDDCGrant52 min
May 21, 12:03 PM MDTSpecial Weather StatementDDCGrant42 min
May 21, 12:17 PM MDTSpecial Weather StatementDDCStanton43 min
May 21, 12:50 PM MDTSpecial Weather StatementDDCFinney25 min
May 21, 12:54 PM MDTSevere Thunderstorm WarningDDCFinney, Scott20 min
May 21, 12:58 PM MDTSpecial Weather StatementDDCPawnee47 min
May 21, 1:04 PM MDTSpecial Weather StatementDDCHodgeman26 min
May 21, 1:12 PM MDTSpecial Weather StatementDDCFinney48 min
May 21, 1:18 PM MDTSpecial Weather StatementDDCStafford57 min
May 21, 1:32 PM MDTSpecial Weather StatementDDCNess43 min
May 21, 1:36 PM MDTSpecial Weather StatementDDCHodgeman24 min
May 21, 1:37 PM MDTRiver Flood WarningDDCHodgeman, Pawnee10 days
May 21, 1:37 PM MDTRiver Flood WarningDDCRush45 hr
May 21, 1:51 PM MDTSpecial Weather StatementDDCHodgeman39 min
May 21, 2:14 PM MDTSpecial Weather StatementDDCNess46 min
May 21, 2:19 PM MDTSpecial Weather StatementDDCNess41 min
May 21, 2:35 PM MDTSpecial Weather StatementDDCTrego40 min
May 21, 3:08 PM MDTSpecial Weather StatementDDCEllis37 min
May 21, 3:20 PM MDTSevere Thunderstorm WarningDDCEllis55 min
May 21, 3:25 PM MDTSpecial Weather StatementDDCPawnee35 min
May 21, 3:41 PM MDTSpecial Weather StatementDDCStafford49 min
May 21, 4:02 PM MDTSpecial Weather StatementDDCPratt43 min
May 21, 4:17 PM MDTSpecial Weather StatementDDCStafford28 min
May 21, 4:26 PM MDTSpecial Weather StatementDDCKiowa34 min
May 21, 4:42 PM MDTSpecial Weather StatementDDCPawnee33 min

Nearby

Frost Advisories in Kansas, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.